We present the case of a 16-year-old female with systemic lupus erythematosus who presented with shock of unclear etiology, refractory to fluid resuscitation and triple vasopressors. She suffered pulseless electrical activity and underwent cannulation onto veno-arterial extracorporeal membrane oxygenation (ECMO). After cannulation, it was discovered she had intentionally overdosed on her home medication, amlodipine, a calcium channel blocker (CCB). She was supported on ECMO, treated with IV calcium and insulin, and was able to be weaned off ECMO after 4 days. She developed oligoanuric acute kidney injury, treated with continuous renal replacement therapy followed by intermittent hemodialysis. At discharge, she was neurologically intact and did not require dialysis. Herein, we review the treatment of CCB overdose, review the literature on the use of ECMO in refractory shock due to cardiovascular medication overdose, and highlight the utility of ECMO in pediatric refractory shock and/or cardiac arrest of unclear etiology.
ASJC Scopus subject areas